Alert archive / Nevada / Flash Flood Warnings in 2007

Flash Flood Warning 14, NWS Reno, NV

August 27, 2007Mineral County, Nevada

NWS Reno, NV issued this flash flood warning at Aug 27, 2007, 3:00 PM PDT for Mineral County, Nevada. It took effect at Aug 27, 2007, 3:08 PM PDT. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2007, 3:00 PM PDT (22:00 UTC)
In effect from
Aug 27, 2007, 3:08 PM PDT
Expired
Aug 27, 2007, 4:30 PM PDT
In force
82 min
Issued by
NWS Reno, NV
Area
Whole counties

County Mineral County, NV

The radar

The Reno radar (KRGX), 162 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2288 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 272208
FFWREV
NVC021-272330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MINERAL COUNTY IN WESTERN NEVADA...

* UNTIL 430 PM PDT

* AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAINFALL FROM A CLUSTER OF SLOW MOVING THUNDERSTORMS OVER 
SOUTHERN MINERAL COUNTY.

* THE STORMS WHICH MAY PRODUCE FLASH FLOODING WILL REMAIN OVER 
MAINLY RURAL AREAS OF MINERAL COUNTY BUT SHOULD AFFECT HIGHWAY 359 
SOUTH OF HAWTHORNE.

A BODIE STATE PARK RANGER REPORTED OVER AN INCH OF RAINFALL IN 20 
MINUTES WITH ANOTHER STORM IN THE AREA. 

EXCESSIVE RUNOFF FROM THIS HEAVY RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS ACROSS SOUTHERN MINERAL COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. 

LAT...LON 3837 11903 3842 11812 3816 11812 3812 11871
TIME...MOT...LOC 2200Z 180DEG 0KT 3827 11876

$$

OHARA
2 follow-up statements
000 
WGUS75 KREV 272258
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
349 PM PDT MON AUG 27 2007

NVC021-272330-
MINERAL NV-
349 PM PDT MON AUG 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTH
CENTRAL MINERAL COUNTY...

AT 346 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS THE 
THUNDERSTORMS OVER NEVADA STATE ROAD 359 ARE WEAKENING BUT WILL 
CONTINUE TO PRODUCE LIGHT TO MODERATE RAIN OVER THE STEEP TERRAIN 
ALONG THE ROAD THROUGH 430 PM.

YOU ARE STRONGLY ENCOURAGED TO STAY AWAY FROM NEVADA STATE ROAD 359 
FROM SOUTH OF HAWTHORNE TO THE JUNCTION OF CALIFORNIA STATE ROAD 167 
DURING THE NEXT HOUR. EVEN ONCE THE RAINFALL ENDS IT WILL STILL TAKE 
TIME FOR ANY FLOOD WATERS AND RUNOFF OVER THE ROAD TO RECEDE. DO NOT 
DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. 
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 
IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY 
VEHICLES AWAY.

LAT...LON 3837 11903 3841 11831 3815 11829 3815 11842
      3813 11844 3813 11861 3812 11863 3812 11871
TIME...MOT...LOC 2249Z 180DEG 0KT 3827 11876

$$

BENINATO
000 
WGUS75 KREV 272337
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
434 PM PDT MON AUG 27 2007

NVC021-272344-
MINERAL NV-
434 PM PDT MON AUG 27 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL MINERAL
COUNTY...

THUNDERSTORMS AND RAINFALL HAVE DECREASED IN THE WARNING AREA AND 
THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MOTORISTS SHOULD 
USE CAUTION THIS AFTERNOON AS WATER MAY STILL BE ON ROADWAYS.

LAT...LON 3837 11903 3841 11831 3815 11829 3815 11842
      3813 11844 3813 11861 3812 11863 3812 11871
TIME...MOT...LOC 2258Z 180DEG 0KT 3827 11876

$$

RC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:00 PM PDT, 1 hour earlier.

Area forecast discussion, Aug 27, 2:00 PM PDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
200 PM PDT MON AUG 27 2007

.SHORT TERM...
UPPER TROUGH BRUSHED ACROSS NORTHEAST CA AND WESTERN NV LAST NIGHT
AND EARLY TODAY AND FLOW ALOFT HAS WEAKENED IN ITS WAKE. THIS WILL
ALLOW MOISTURE TO GRADUALLY INCREASE AS SHORTWAVE RIDGE BUILDS
ACROSS THE WESTERN GREAT BASIN AND CA TUESDAY THROUGH THURSDAY. THE
RESULT WILL BE AN INCREASE IN THUNDERSTORMS ACROSS ALL OF WESTERN
NEVADA AND FAR EASTERN CA BY WEDNESDAY WITH TEMPERATURES GRADUALLY
WARMING THROUGH THE PERIOD.

MAIN CHALLENGE WILL BE DETERMINING THUNDERSTORM LOCATION AND
COVERAGE THROUGH MIDWEEK. NOT TOO MUCH CHANGE TO CURRENT THINKING.
BY TUESDAY MOISTURE INCREASES ALONG AND SOUTH OF INTERSTATE 80 AND
BY WEDNESDAY INTO THURSDAY PW VALUES WILL HAVE INCREASED TO AROUND
.75 INCHES OR MORE ACROSS WESTERN NV AND EASTERN CA.

THE MAIN FACTORS FOR CONVECTION WILL BE WHERE BEST INSTABILITY SETS
UP ALONG WITH FAVORABLE LIGHT SOUTH TO SOUTHEAST STEERING
FLOW...INCLUDING ANY FORCING MECHANISM FROM WEAK IMPULSES ROTATING
AROUND THE RIDGE.

FOR TONIGHT SOME REMANTS FROM THE WEAK LOW OFF THE SOUTHERN CA COAST
MAY BRUSH SOUTHERN MONO AND MINERAL COUNTIES TOMORROW MORNING SO
LEFT THE MENTION OF ISOLATED THUNDERSTORMS THERE EARLY TUESDAY. BY
TUESDAY AFTERNOON WITH WEAK FLOW ALOFT CONVECTION WILL BE ABLE TO
SPREAD AS FAR NORTH AS INTERSTATE 80. WEAK WEST FLOW SHOULD KEEP
NORTHERN LASSEN AND NORTHERN WASHOE COUNTIES DRY TOMORROW.

WEDNESDAY LOOKS TO BE THE BEST DAY FOR ISOLATED THUNDERSTORMS ACROSS
ALL OF NORTHEAST CA AND WESTERN NV AS UPPER FLOW BACKS TO MORE
SOUTHERLY. INSTABILITY AXIS LIES ALONG THE SIERRA AND SOUTH OF
HIGHWAY 50 SO EXPECT SCATTERED THUNDERSTORMS THOSE AREAS. BY
THURSDAY THE UPPER FLOW BEGINS TO BECOME MORE SOUTHWESTERLY AS UPPER
TROUGH EDGES TOWARD THE PACNW COAST...LIMITING CONVECTION TO THE
NORTHERN WASHOE AND MONO/MINERAL CONVERGENCE ZONE AREAS.

A FEW CELLS FOR THIS EVENING INTO THURSDAY MAY PRODUCE LOCALLY HEAVY
RAIN WHICH WILL NEED TO BE CLOSELY MONITORED IF ANY SLOW MOVING
STORMS PASS OVER RECENT BURN AREAS. TEMPS WILL REMAIN WELL ABOVE
NORMAL THRU MIDWEEK.  JAH

.LONG TERM...FRIDAY THROUGH MONDAY...
NO MAJOR CHANGES TO THE EXTENDED.  ON FRIDAY THE STRONG RIDGE SHOULD
STILL BE OVER THE SWRN CONUS.  HOWEVER THE LONG RANGE MODELS BRING A
SHORTWAVE TOWARD THE PACIFIC NW AND THIS WILL HELP TO FLATTEN THE
RIDGE TO ITS SOUTH.  THIS WOULD VEER OUR WIND FLOW FROM SWLY TO A
DRIER MORE WLY COMPONENT.  NOT MUCH CHANGE IN THE UPPER FLOW IS
EXPECTED FOR SATURDAY.  THE FLOW BACKS TO MORE SWLY ON SUNDAY AS AN
UPPER TROUGH NEAR 50N 140W STARTS TO DEEPEN.  FOR MONDAY THE GFS
BRINGS A VORT MAX AND ASSOCIATED BAROCLINIC ZONE INTO WASHINGTON AND
NRN OREGON.  THIS SHOULD TIGHTEN THE GRADIENT OVER THE FAR NWRN
ZONES OF THE KREV CWFA GIVING INCREASED WIND SPEEDS.

WITH THE WLY FLOW ACROSS THE REGION WILL CONTINUE WITH A DRY
FORECAST FOR THE FRIDAY THROUGH MONDAY TIME FRAME.  TEMPERATURES
WILL CONTINUE ABOVE NORMAL WITH AFTN HIGHS IN THE 90S IN WRN NEVADA
VALLEYS AND IN THE 80S IN THE SIERRA.  OHARA

&&

.AVIATION...
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH TUESDAY.  ISOLD TSTMS WILL
OCCUR OVER THE SRN TWO-THIRDS OF TWEB RTE 402 FROM 21Z THROUGH 03Z
THIS AFTN AND EVENING.  MOISTURE WILL SPREAD NWD ON TUESDAY WITH
ISOLD TSTMS POSSIBLE OVER MUCH OF WCNTRL NV AND THE ERN SIERRA.
ISOLD TSTMS CAN BE EXPECTED OVER THE ENTIRE TWEB 402 RTE FROM 20Z
THROUGH 04Z TUESDAY AFTN AND EVENING.  OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:19 PM PDTSevere Thunderstorm WarningREVLyon, Mineral41 min
Aug 27, 2:58 PM PDTSevere Thunderstorm WarningREVMineral47 min
Aug 27, 4:24 PM PDTSevere Thunderstorm WarningREVLyon, Mineral66 min

Nearby

Flash Flood Warnings in Nevada, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.